MAUDE Adverse Event Report: BIOMERIEUX SA VITEK MS INSTRUMENT ®

BIOMERIEUX SA VITEK MS INSTRUMENT ®
Catalog Number 410895
Medical Device Problem Code Incorrect Measurement (1383)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Malfunction
Event or Problem Description
Product description: vitek® ms is a mass spectrometry system using matrix-assisted laser desorption/ionizationtime of flight mass spectrometry (maldi-tof ms) for the identification of microorganisms cultured from human specimens.The vitek® ms system is a qualitative in vitro diagnostic device indicated for use in conjunction with other clinical and laboratory findings to aid in the diagnosis of bacterial, yeast and mold infections.Complaint description: a customer in the united states complained after having obtained what they described as an incorrect identification test result when testing a microoganism isolated from one patient's sample with their vitek® ms (ref 410895).The customer reported that on (b)(6) 2023, they had tested a colony isolated from a patient's sample using their vitek ms system and that the strain was identified as brucella spp.With 83.6 confidence value.The customer said that on the same day they had rerun of the sample and that the strain was identified as escherichia coli with 99.9 confidence value.The customer said that based on culture and isolation testing the microoganism is escherichia coli.No further detail were provided.There is no indication or report from the customer that this event led to or contributed to any death, serious injury, or serious deterioration in the state of health for the concerned patient.
 
Additional Manufacturer Narrative
Following the potential incorrect identification of e coli as brucella reported by the customer an investigation has been carried out at biomérieux manufcturing site.No reference method was used by the customer to confirm the identification of the concerned microorganism.Thus expected identification is unknown.Complaint trend analysis and device history record was perfomed and no general trend has been identified.There is no capa, nor non conformity on vitek ms linked with customer 's complaint.According to the vilink alert tool criteria, the fine tuning status was good at the time of acquisition.During the analysis of the spot quality preparation, it has been observed that there was a high variability of the calibrator ¿all peaks¿ values between 35 and 126 peaks.The low the customer¿s spot preparation quality was not optimal.The calibrator and sample ¿all peaks¿ values were heterogeneous.Analysis of mzml sample files provided by the customer, showed that that the spectra (j3) which gave the misidentification to brucella spp have the lowest number of peaks (35 peaks) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (30).Moreover, this misidentification was obtained with a low identification score (-0.29) which is near the acceptable limit for giving an ¿identification¿ result or a ¿no identification¿ result (-0.4).This could be explained by a non-optimal spot preparation of the sample strain.By reprocessing the customer data with vitek ms kb v3.3, spectra which gave misidentification results as brucella spp led to no identification.The issue reported by the customer could not be reproduced.The root cause of the mis-identification result observed by the customer is most probably associated with non optimal spot preparation and knwoledge base (kb) weakness linked with the bad quality of spectra.

Brand Name
VITEK MS INSTRUMENT ®
Common Device Name
VITEK MS INSTRUMENT ®
Manufacturer (Section D)
BIOMERIEUX SA
3 route de port michaud
la balme 38390
FR  38390
Manufacturer (Section G)
BIOMÉRIEUX SA
3 route de port michaud
la balme 38390
FR   38390
Manufacturer Contact
stefania ciranda
5 rue des aqueducs
craponne 69290
FR   69290
MDR Report Key17413884
Report Number9615754-2023-00037
Device Sequence Number7038425
Product Code QBN
UDI-Device Identifier03573026359119
UDI-Public03573026359119
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K181412
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number410895
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/21/2023
Supplement Date Received by Manufacturer08/10/2023
Initial Report FDA Received Date07/28/2023
Supplement Report FDA Received Date08/11/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
Patient Sequence Number1
Patient SexUnknown